News Releases and Coverage

In Vancouver, front-line workers are facing ‘a different kind of overdose’ in new synthetic drug (SPH)

An individual enters the Overdose Prevention Society in Vancouver on April 1, 2019, where it is estimated that 25 to 20 overdoses in the past two weeks have left victims unconscious even after the overdose antidote naloxone was administered. (Photo Credit: JACKIE DIVES/THE GLOBE AND MAIL)
An individual enters the Overdose Prevention Society in Vancouver on April 1, 2019, where it is estimated that 25 to 20 overdoses in the past two weeks have left victims unconscious even after the overdose antidote naloxone was administered. (Photo Credit: JACKIE DIVES/THE GLOBE AND MAIL)

A drug chemically similar to medication for anxiety and sleep disorders that is being cut into heroin and fentanyl is suspected of contributing to a spate of overdoses that leave some users unconscious for hours at a time.

Front-line workers say it has been particularly troubling responding to such overdoses because, unlike a simple opioid overdose, victims do not regain consciousness immediately after being treated with naloxone, as they are still sedated. Naloxone reverses only the effects of opioid overdoses.

Dr. Ahamad said St. Paul’s Hospital in downtown Vancouver had multiple overdoses of this kind every day last week.

Click here to read the full story in The Globe and Mail.

Give us your comments and story ideas

X